Michigan, 2012

Tornado and Hail in Michigan, June 8 to 9, 2012

June 8 to 9, 2012 · NWS MQT · 17 events in 5 counties and zones

A very warm and unstable airmass produced a few severe thunderstorms over Baraga and Marquette counties on the evening of the 8th. Some of these storms produced golf ball sized hail in the Marquette area, and a tornado occurred southwest of Big Bay at Eagle Mine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$518,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A very warm and unstable airmass produced a few severe thunderstorms over Baraga and Marquette counties on the evening of the 8th. Some of these storms produced golf ball sized hail in the Marquette area, and a tornado occurred southwest of Big Bay at Eagle Mine. Storms also produced heavy rain over portions of central Upper Michigan from the evening of the 8th into the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 11:37 AM EST, 53 minutes earlier.

Area forecast discussion, Jun 8, 11:37 AM EST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1237 PM EDT FRI JUN 8 2012

.UPDATE...
ISSUED AT 1236 PM EDT FRI JUN 8 2012

COMPLICATED CONVECTIVE FCST FOR TODAY. OVERALL THE GOING FCST ON
TRACK.

WV LOOP/RAOBS/RUC ANALYSIS SHOW MAIN UPPER TROUGH OVER MANITOBA WITH
PV ANAMOLY SLIDING ACROSS NORTHERN MN. 925-850MB THETA-E ADVECTION
HAS SUPPORTED SHRA/SCT TSRA MOVING INTO FAR WESTERN UPR MI THIS
MORNING. LIMITED MUCAPE BLO 500J/KG HAS KEPT THIS ACTIVITY ON WEAK
SIDE. HIGH CLOUD SHIELD AHEAD OF CONVECTION HAS ALREADY REACHED
CNTRL CWA. EVEN SO...TEMPS HAVE PUSHED TOWARD 80F AS OF LATE THIS
MORNING. DWPNTS HAVE ALSO COME UP...TO AROUND 60F...MAKING FOR A
MUGGY MORNING OVR MUCH OF CWA. EXPECT SHRA/TSRA OVR WEST CWA TO
CONTINUE EAST...BUT CURRENT RADAR TRENDS SUGGEST COVERAGE WILL
CONTINUE TO SHRINK AS THEY DO SO. AFTER SHRA/TSRA END OVR WEST CWA
LIKELY WILL BE A BRIEF LULL BASED ON VIS SATELLITE IMAGERY. JUST
UPSTREAM THOUGH PUSHING TOWARD DLH...THERE IS ISOLD RADAR ECHOES
JUST ON LEADING EDGE OF DPVA FM MN PV ANAMOLY. RUC/NAM FCST THIS
WAVE TO CONTINUE EAST INTO WESTERN UPR MI BTWN 18Z-21Z.

MUCAPE IN THE WINDOW BTWN THE WESTERN UPR MICHIGAN SHRA/TSRA AND
THIS BOUNDARY IS BEGINNING TO INCREASE TOWARD 1000 J/KG PER SPC RUC
MESOANALYSIS PAGE. BEGINNING TO THINK THAT THERE MAY BE NARROW
CORRIDOR FOR STORMS TO RE-DEVELOP THIS AFTN OVR FAR NORTHWEST WI
INTO FAR WESTERN UPR MI WHERE INSTABILITY CAN INCREASE. EVEN SO
THOUGH...WINDOW WILL BE BRIEF AS LARGE SCALE WARMING ALOFT /H5-H4/
IS POISED TO SWEEP OVERHEAD WHICH SHOULD ACT TO CAP THINGS OFF.
RUC/NAM 850-300MB THICKNESS AND FORWARD PROPAGATING CORFIDI VECTORS
INDICATE THAT IF TSRA WOULD DEVELOP IN THOSE AREAS THEY WOULD
PROPAGATE SE JUST ALONG WI BORDER. LARGE SCALE DWPNT DEPRESSIONS
AT H6 WERE NOTED ON THE 12Z KBIS SOUNDING AND THIS DRY MID LEVEL
AIR TRIES TO PUNCH INTO WESTERN LK SUPERIOR/NORTHWEST WISCONSIN LATE
THIS AFTN. ADDITIONALLY THERE IS AN OKAY SFC-H925 TO H6 THETE-E
DIFFERENCE TO ENHANCE POTENTIAL DOWNDRAFT. ALL THIS MIGHT BE OFFSET
THOUGH BY WARMING TEMPS IN THE MID-LEVELS.

MEANWHILE...FARTHER EAST TOWARD CNTRL CWA...EVEN AS SFC BASED CAPE
HAS INCREASED THIS MORNING /AROUND 500J/KG AS OF 15Z/...MID-HIGH
CLOUD SHIELD COMING IN FM THE WEST SHOULD LIMIT EFFECTIVE
INSTABILITY. MODIFYING 12Z GRB SOUNDING FOR T/TD AROUND 80/60 YIELDS
ONLY 700-800J/KG WITH MID-LEVEL WARMING LIMITING AMOUNT OF CAPE.
THUS...DO NOT EXPECT SFC BASED CONVECTION TO REALLY TAKE OFF AT
LEAST THROUGH MID AFTN. INSTEAD EXPECT SHRA/TSRA OVR WESTERN UPR
MICHIGAN TO DRIFT INTO CNTRL CWA AND BECOME ENERGIZED AS THE
SHORTWAVE ARRIVES FM THE WEST. GIVEN EXTENT OF MOISTURE TRANSPORT
INTO THIS PSEDUO BOUNDARY AND FRONTAL BOUNDARY OVR LK
SUPERIOR...PREVIOUS THINKING OF A HEAVY RAIN THREAT STILL IS ON
TRACK LATE AFTN INTO TONIGHT FOR PORTIONS OF NORTHERN CWA.
&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 545 AM EDT FRI JUN 8 2012

CURRENTLY THERE ARE BROAD UPPER TROUGHS OVER THE NE CONUS AND PAC
NW...WHILE AN HIGHLY AMPLIFIED UPPER RIDGE STRETCHES NNW JUST E OF
THE CANADIAN ROCKIES. A SHORTWAVE IS CURRENTLY EXITING THE WRN
TROUGH AND MOVING THROUGH THE DAKOTAS. THERE IS A 1007MB SFC LOW
JUST AHEAD OF THIS SHORTWAVE...WITH A WEAK COLD FRONT THAT STRETCHES
WEST/EAST BETWEEN THIS LOW AND ANOTHER LOW IN QUEBEC.

A BROKEN LINE OF SHOWERS/THUNDERSTORMS DEVELOPED IN NRN MN AND NW WI
OVERNIGHT ALONG H850 WAA AND AREA OF 250 J/KG OF MUCAPE. RAP/HRRR
STRUGGLING SOMEWHAT WITH THE SRN EXTENT OF THESE
THUNDERSTORMS...THAT ARE FOCUSED ALONG THE BETTER H850 WAA AND
STRONGER H850 JET. EXPECT THIS AREA TO CONTINUE E AND THEN
DISSIPATING AS IT MOVES INTO LESS INSTABILITY. NOT OVERLY CONFIDENT
AT THIS TIME ON THE SHOWERS MAKING IT INTO THE WRN U.P. AND WILL
JUST MENTION SCATTERED/ISOLATED COVERAGE WHILE THAT AREA OF WAA
MOVES IN.

UPPER RIDGE OVER THE UPPER MISS VALLEY WILL BE SHIFTING E INTO THE
UPPER GREAT LKS DURING THE SHORT TERM PERIOD. THE SHORTWAVE
UNDERCUTTING THE UPPER RIDGE THAT IS IN CANADA WILL MOVE FROM THE
DAKOTAS THIS MORNING AND TO THE ENE INTO WRN LK SUPERIOR BY 00Z.
LATEST TRENDS IN THE MODELS HAVE THIS A LITTLE FARTHER N THAN THE
LAST COUPLE OF DAYS. THE APPROACH OF THIS SHORTWAVE WILL LEAD TO
H850 WAA WILL INCREASE AGAIN IN THE AFTN...ESPECIALLY FROM
THE WRN LK THROUGH THE KEWEENAW AND INTO NCNTRL UPPER MI.
MEANWHILE...SFC COLD FRONT CURRENTLY JUST N OF LK SUPERIOR SHOULD
SLOWLY SAG SOUTH TODAY TO AROUND THE SRN SHORE OF LK SUPERIOR AS THE
SFC LOW IN THE NRN PLAINS DEEPENS. THIS WILL LIKELY WEAKEN THE PRES
GRADIENT ENOUGH TO HELP LK BREEZES TO DEVELOP OVER THE NCTNRL AND
COMBINE WITH TEMPS NEARING CONVECTIVE TEMPS TO DEVELOP
THUNDERSTORMS THIS AFTN. WITH THESE TWO FEATURES...FEEL FAIRLY
CONFIDENT IN SHOWERS/THUNDERSTORMS THERE AND HAVE LIKELY POPS.
ESPECIALLY SINCE THEY SHOULD SEE SOME DECENT SUNSHINE THIS MORNING
TO HELP PUSH TEMPS TOWARDS THE CONVECTIVE TEMPS AND WILL BE UNDER
THE STEEPER MID LVL LAPSE RATES.

GREATEST UNCERTAINTY FOR THUNDERSTORM CHANCES ARE FOR AREAS NEAR THE
WI BORDER. AFTER THE INITIAL DECAYING SHOWERS/THUNDERSTORMS SHIFT
THROUGH...THERE MAY BE ENOUGH CLOUD COVER TO INHIBIT GOOD HEATING
BEFORE LLVL H900 WAA ARRIVES AND CAPS THE ATMO. THUS...HAVE CAPPED
THAT AREA AT CHANCES FOR NOW AND THEIR BEST CHANCE MAY BE FROM
POTENTIAL UPSTREAM DEVELOPMENT IN NW WI THAT WILL TRY TO PUSH TO
THE E. SCNTRL CWA CHANCES WILL DEPEND ON WHERE THE THUNDERSTORMS
FORM OVER NCNTRL/NW CWA...AS THE ESE STORM MOTION WILL TRY TO KEEP
THEM TO THE NORTH.

NOT OVERLY IMPRESSED WITH SEVERE CHANCES TODAY...AS ML CAPE VALUES
LOOK TO BE AROUND 1000 J/KG AT THE MOST. WITH THE CAPE LOOKING
FAIRLY SKINNY THIS AFTN...AS SEEN IN NCAPE VALUES LESS THAN
.1...SO BELIEVE MAINLY SMALL HAIL IS POSSIBLE. THE ABUNDANT MID LVL
MOISTURE MOVING IN LIMITS POTENTIAL FOR GUSTY WINDS AND
DCAPE VALUES ARE LESS THAN 500 J/KG OVER THE WRN CWA. WITH
THE STORMS ATTEMPTING TO BECOME MORE ELEVATED LATER IN THE AFTN
DUE TO INCREASING LLVL WAA...THINK THE WIND THREAT IS ALSO LIMITED
BUT CAN/T RULE OUT MARGINALLY SEVERE HAIL/WIND IN STRONGER STORMS.
BIGGEST CONCERN MIGHT ACTUALLY BE HEAVY RAINS AS PWAT VALUES ARE
AROUND 150 PERCENT OF NORMAL AND STORM MOTION ONLY AROUND 25KTS.

TONIGHT...SHORTWAVE THAT RIDES THROUGH THE RIDGE WILL CROSS THE AXIS
AND SLIDE TO THE ESE ACROSS LK SUPERIOR. THIS WILL PRODUCE
INCREASING H925-700 WAA AND MOISTURE TRANSPORT OVER THE NE NE HALF
OF THE CWA AND EXPECT FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS.
BIGGEST QUESTION SEEMS TO BE HOW FAR NORTH THEY WILL BE LOCATED.
WITH THE COLD FRONT THAT STALLS OUT ALONG THE SRN SHORE OF LK
SUPERIOR SHARPENS THROUGH THE NIGHT WITH THE STRONGER SURGE OF
STRONG WAA/ISENTROPIC ASCENT. INSTABILITY GRADIENT ALSO ALIGNS WITH
THIS FORCING...WITH ELEVATED...H900 LIFTED...CAPE VALUES MOST
PRONOUNCED OVER THE WRN LK IN THE EVENING AND THEN RUNNING ACROSS
THE KEWEENAW AND TOWARDS WHITEFISH POINT. MUCH BETTER MUCAPE TO THE
SW IN THE STRONGER LLVL JET...BUT WITH THE SW LLVL JET OF 25-30KTS
FOCUSED RIGHT INTO THE BOUNDARY OVER SRN LK SUPERIOR...THINK THAT
WILL HELP SUSTAIN THE SHOWERS/THUNDERSTORMS. WITH THE STORMS LIKELY
BEING SOMEWHAT ELEVATED...THINK THE WIND THREAT WILL BE REDUCED
SOMEWHAT. EFFECTIVE SHEAR VALUES AROUND 30KTS SHOULD LEAD TO SOME
TILTING OF THE UPDRAFTS...AND EVEN THOUGH CAPE BECOME A LITTLE
THICKER HEADING INTO TONIGHT...NCAPE STAYS MAINLY BELOW 0.13...WHICH
SHOULD LIMIT THE HAIL POTENTIAL. AGAIN...THINK HEAVY RAIN WILL BE
THE MAIN CONCERN. CORFIDI VECTORS INDICATE THERE SHOULD BE SOME BACK
BUILDING TO THE STORMS TO THE SRLY DIRECTION THIS EVENING UNTIL THE
SHORTWAVE INCREASES THE NW MEAN FLOW AND ACCELERATES THE STORMS OFF
TO THE ESE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 545 AM EDT FRI JUN 8 2012

MAIN LONG TERM CONCERNS WILL BE THE EXITING OF PRECIPITATION
ASSOCIATED WITH A VIGOROUS SHORTWAVE BREAKING DOWN THE RIDGE
CURRENTLY IN PLACE ACROSS UPPER MICHIGAN SATURDAY...AND THE PASSING
OF A STRONG LOW PRESSURE SYSTEM TO OUR NORTHWEST SUNDAY NIGHT INTO
TUESDAY AFTERNOON.

SATURDAY-SATURDAY NIGHT...SATURDAY DEALS WITH THE EXITING OF THE
SHORTWAVE RESPONSIBLE FOR FRIDAY AND FRIDAY NIGHTS PRECIPITATION.
LOW PRESSURE DEEPENING OVER THE NORTHERN PLAINS WILL ALLOW THE WEAK
RIDGE OVER UPPER MICHIGAN TO STRENGTHEN ONCE AGAIN. THIS WILL BECOME
MORE EVIDENT BY SATURDAY AFTERNOON WHEN UPPER LEVEL FORCING FROM THE
EXITING SHORTWAVE IS OVERCOME BY RISING HEIGHTS. THE RIDGE WILL MOVE
OVERHEAD BY SATURDAY NIGHT INTO SUNDAY. IN THE MEANTIME...AS THE
DEEPENING LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS MOVES
EASTWARD...IT WILL BRING A WARM FRONT NORTHWARD INTO UPPER MICHIGAN
FRIDAY. THIS BOUNDARY WILL BECOME STATIONARY OVER UPPER MICHIGAN
THROUGH SUNDAY AFTERNOON. UPPER MI WILL THEN BE IN THE WARM
SECTOR...ALLOWING FOR SOUTH TO SOUTHWESTERLY WINDS TO PICK UP AND
WARM UNSTABLE AIR TO FILTER IN.

WITH THE LINGERING BOUNDARY OVER MUCH OF EASTERN UPPER MICHIGAN AND
PLENTY OF MOISTURE /PWATS 150-200 PERCENT OF NORMAL/ CANNOT RULE OUT
PRECIPITATION. IN FACT...MOST OF THE MODEL GUIDANCE /GEM/GFS/ECMWF/
GENERATE PRECIPITATION ACROSS THE EAST HALF SATURDAY AFTERNOON AND
INTO THE EARLY EVENING. BEST INSTABILITY SEEMS TO BE OVER THE WEST
AND CENTRAL UP...SO THINKING THAT THE CHANCE FOR THUNDERSTORMS IS
MINIMAL. WILL KEEP GOING FORECAST OF SLIGHT CHANCE POPS SATURDAY
AFTERNOON IN THE EAST AND CENTRAL...ESPECIALLY GIVEN THAT SOUTHERLY
WINDS ARE NOT PARTICULARLY STRONG AND LAKE BREEZE DEVELOPMENT COULD
SPARK ISOLATED T STORMS. ALSO...WITH WARM MOIST AIR FLOWING OVER THE
LAKE...AND PRECIPITATION...BROUGHT FOG INTO THE FORECAST THROUGH AT
LEAST SUNDAY MORNING. BEING IN THE WARM SECTOR...MIXING AS HIGH AS
800-850MB /ESPECIALLY OUT WEST WHERE THERE IS LESS CLOUD COVER/
COULD PRODUCE HIGHS IN THE UPPER 80S AND LOW 90S INLAND FROM THE
GREAT LAKES.

SUNDAY INTO TUESDAY AFTERNOON THE RIDGE OVER THE GREAT LAKES
AMPLIFIES FURTHER...AND THE LOW PRESSURE SYSTEM OVER THE DAKOTAS
SUNDAY MORNING MOVES INTO NORTHERN MANITOBA BY MONDAY MORNING. AS
THE LOW SLIDES NORTHWARD IT BECOMES VERTICALLY STACKED...AND
OCCLUDED AT THE SURFACE ACROSS HUDSON BAY/JAMES BAY. THIS WILL SWEEP
A COLD FRONT ACROSS THE CWA FROM SUNDAY EVENING INTO MONDAY EVENING.
MODELS SEEM TO AGREE FAIRLY WELL IN REGARDS TO TIMING OF THE FRONT.
THE GEM/GFS/NAM/ECMWF HAVE THE FRONTAL BOUNDARY ARRIVING IN THE
WESTERN CWA BETWEEN 00Z-06Z ON MONDAY NIGHT. GFS BRINGS IN
PRECIPITATION THE EARLIEST AND HAS MUCH MORE PRECIPITATION THAN THE
ECMWF. THE GEM SEEMS TO BRING MORE PRECIPITATION TO THE AREA THAN
ALL OF THE MODELS DURING THE FRONTAL PASSAGE ON MONDAY
AFTERNOON...AND SLOWS DOWN THE FRONT. SEEMS THE GFS IS A LITTLE MORE
REASONABLE IN TERMS OF PRECIPITATION AMOUNTS HOWEVER...AND AGREES
WITH THE ECMWF TIMING AND POSITION OF THE INCOMING DRY SLOT. THINK
THE ECMWF/GFS PROGRESSION IS BEST FOR NOW.

LOOKING AT FORECAST SOUNDINGS IT APPEARS THE BEST FORCING FOR
STRONGER THUNDERSTORMS WOULD BE BRIEFLY SUNDAY NIGHT IN THE WEST
HALF OF UPPER MI...AND MONDAY AFTERNOON INTO MONDAY EVENING FOR THE
CENTRAL AND EAST HALF. APPEARS THAT THE CHANCE FOR THESE
THUNDERSTORMS WILL BE LIMITED BY THE ABILITY OF THE UPPER LEVEL JET
TO POSITION ITSELF FAVORABLY ACROSS THE WARM SECTOR. THIS IS WHERE
THE DIFFERENCES BETWEEN THE ECMWF/GFS COME IN...WITH THE BEST UPPER
LEVEL SUPPORT/RIGHT ENTRANCE REGION ARRIVING WITH THE STRONGER
HEIGHT FALLS DURING THE DAY ON MONDAY ACCORDING TO THE GFS. THE
ECMWF TAKES THE BEST HEIGHT FALLS NORTHWARD...AND THEREFORE SHOWS A
LESS VIGOROUS RESPONSE/LESS PRECIPITATION. REGARDLESS...BEING IN THE
WARM SECTOR PWATS ARE UPWARDS OF 175 PERCENT OF NORMAL...AND SFC
INSTABILITY IS ON THE ORDER OF 1000-1500 J/KG IN SOME LOCATIONS. AS
A RESULT HAVE KEPT DETAILS VAGUE IN REGARDS TO THE STRENGTH OF
THUNDERSTORMS DURING THIS TIME FRAME DUE TO UNCERTAINTY. EXPECT BY
TUESDAY AFTERNOON THAT ANY LINGERING SHOWERS WILL COME TO AN END
WITH QUICK DRY SHOT BEHIND THE SYSTEM.

AS FOR HIGH TEMPERATURES ON SUNDAY...MIXING IS FORECAST TO REACH TO
800-850MB. EXPECT DAYTIME HIGHS AWAY FROM THE LAKE ON MONDAY TO BE
IN THE 80S AND 90S...WITH 850MB TEMPS FORECAST NEAR 20C.

TUESDAY NIGHT-THURSDAY...

SURFACE HIGH PRESSURE WILL DOMINATE FROM PRETTY MUCH TUESDAY NIGHT
INTO WEDNESDAY AND THE FLOW ALOFT BECOMES MORE ZONAL. LOW PRESSURE
MOVING INTO THE NORTHERN PLAINS WILL BRING A CHANCE FOR
PRECIPITATION WEDNESDAY NIGHT INTO THURSDAY...HOWEVER MODELS
DISAGREE SIGNIFICANTLY ON THE TIMING AND LOCATION. THEREFORE HAVE
KEPT LOW/SLIGHT CHANCE POPS IN THE FORECAST WEDNESDAY NIGHT INTO
THURSDAY. WITH THE PASSAGE OF THE FRONT MONDAY AFTERNOON/EVENING
TEMPERATURES WILL RETURN TO NEAR NORMAL...WITH HIGHS IN THE 70S
INLAND FROM LAKE SUPERIOR.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 747 AM EDT FRI JUN 8 2012

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE APPROACHING AT KIWD NEAR
THE START OF THE PERIOD...BUT SHOULD DIMINISH AS THEY HEAD
EAST AND INTO WESTERN UPPER MICHIGAN. THEN EXPECT SHOWERS AND
THUNDERSTORMS TO REDEVELOP THIS AFTN WITH DAYTIME HEATING AND
INCREASING WARM AIR ADVECTION. UNCERTAIN ON IF
SHOWERS/THUNDERSTORMS WILL AFFECT KIWD WITH INCREASING
CAPPING...BUT ODDS ARE FAIRLY GOOD THAT KCMX/KSAW WILL SEE THUNDER.
SINCE THUNDER WILL MAINLY BE THIS AFTN AND INTO THE OVERNIGHT
HOURS...WILL LET NEXT SHIFT FINE TUNE EXACT TIMING. CURRENTLY FEEL
THE BEST THUNDER THREAT WOULD BE FROM 18-06Z AS A NW TO SE LINE OF
SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTN AND GRADUALLY WORK ESE
THROUGH THE EVENING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 545 AM EDT FRI JUN 8 2012

LIGHT WINDS WILL CONTINUE TODAY AS A COLD FRONT SAGS SOUTH OVER
LAKE SUPERIOR. SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THIS
FRONT THIS AFTERNOON AND TONIGHT WILL LEAD TO AREAS OF FOG
DEVELOPING AND CONTINUING INTO SATURDAY NIGHT. AS A LOW PRESSURE
SYSTEM INTENSIFIES IN THE NRN PLAINS AND SOUTHERN CANADA...EXPECT
WINDS TO SHIFT TO A SOUTHERLY DIRECTION ON SATURDAY NIGHT AND
REMAIN THROUGH SUNDAY NIGHT. THE MARINE LAYER SHOULD KEEP WINDS
BELOW 20KTS DURING THE SOUTHERLY WINDS. A COLD FRONT WILL MOVE
ACROSS LAKE SUPERIOR ON MONDAY AND SHIFT WINDS TO THE WEST...BUT
WINDS SHOULD STILL STAY BELOW 20KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

UPDATE...JLA
SHORT TERM...SRF
LONG TERM...MCB
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Jun 8, 4:51 AM EST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
551 AM EDT FRI JUN 8 2012

MIZ001>007-009>014-084-085-091000-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
551 AM EDT FRI JUN 8 2012 /451 AM CDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. STRONGER THUNDERSTORMS
COULD PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY...MAINLY OVER
THE INTERIOR EAST HALF IN THE AFTERNOON.

THE COMBINATION OF TEMPERATURES RISING TO NEAR 90...MINIMUM RELATIVE
HUMIDITY FALLING TO NEAR 35 PERCENT...AND A GUSTY SOUTH WIND AT 25 TO
30 MPH WILL CAUSE AN INCREASE RISK OF WILDFIRES ON SUNDAY
AFTERNOON...MAINLY OVER WESTERN UPPER MICHIGAN.

MORE THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF GUSTY WINDS...HAIL...OR HEAVY RAIN WOULD BE GREATLY
APPRECIATED.

LSZ162-240>251-263>267-091000-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
551 AM EDT FRI JUN 8 2012 /451 AM CDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS LAKE SUPERIOR.
STRONGER THUNDERSTORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL...AND
HEAVY RAIN.

AREAS OF FOG ARE ALSO EXPECTED TO DEVELOP ACROSS LAKE SUPERIOR THIS
AFTERNOON AND REMAIN THROUGH SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING ACROSS EASTERN PORTIONS
OF THE LAKE.

MORE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS WESTERN LAKE SUPERIOR
SUNDAY AFTERNOON AND OVER ALL OF LAKE SUPERIOR SUNDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF GUSTY WINDS...HAIL...OR HEAVY RAIN WOULD BE GREATLY
APPRECIATED.

LMZ221-248-250-091000-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
551 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. STRONGER
STORMS MAY PRODUCE HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...AS WELL AS MONDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF HAIL...GUSTY WINDS...AND HEAVY RAIN WOULD BE GREATLY
APPRECIATED.

MCB

The radar

The Marquette radar (KMQT), 69 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Alger

When
June 8, 12:30 PM EST to June 9, 7:00 AM EST
Where
Alger County, 0.84 mi NW of Munising
Reported by
COOP Observer
Coordinates
46.410, -86.660

The observer near Munising measured 1.55 inches of rainfall.

Heavy Rain, Alger

When
June 8, 12:30 PM EST to June 9, 7:00 AM EST
Where
Alger County, 13.13 mi S of Munising Hanley Arpt
Reported by
COOP Observer
Coordinates
46.160, -86.620

The observer 15 miles south of Wetmore measured 1.82 inches of rainfall.

Heavy Rain, Marquette

When
June 8, 12:30 PM EST to June 9, 6:30 AM EST
Where
Marquette County, 0.17 mi S of Marquette
Reported by
COOP Observer
Coordinates
46.547, -87.380

The observer in Marquette measured 1.80 inches of rainfall.

Heavy Rain, Delta

When
June 8, 1:30 PM EST to June 9, 6:00 AM EST
Where
Delta County, 14.48 mi NNE of Moss Lake
Reported by
RAWS
Coordinates
46.120, -86.560

The High Bridge RAWS station measured 1.88 inches of rainfall.

Heavy Rain, Schoolcraft

When
June 8, 1:30 PM EST to June 9, 6:30 AM EST
Where
Schoolcraft County, 1.6 mi WNW of Cooks
Reported by
COOP Observer
Coordinates
45.940, -86.450

The observer near Cooks measured 2.06 inches of rainfall.

Heavy Rain, Delta

When
June 8, 2:30 PM EST to June 9, 6:00 AM EST
Where
Delta County, 2.4 mi E of Isabella
Reported by
Public
Coordinates
45.900, -86.550

Two inches of rain was reported from a home weather station near Garden Corners.

Heavy Rain, Marquette

When
June 8, 2:30 PM EST to June 9, 5:00 AM EST
Where
Marquette County, 2.07 mi N of Arnold
Reported by
COOP Observer
Coordinates
46.080, -87.480

The observer near Arnold measured 1.70 inches of rainfall.

Heavy Rain, Delta

When
June 8, 2:30 PM EST to June 9, 6:30 AM EST
Where
Delta County, 2.4 mi E of Isabella
Reported by
COOP Observer
Coordinates
45.900, -86.550

The observer near Garden Corners measured 2.01 inches of rainfall.

Hail, Baraga

When
June 8, 6:45 PM EST to 6:49 PM EST
Where
Baraga County, 0.08 mi SE of Skanee
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.879, -88.219

The ground was white with hail.

Tornado, Marquette

When
June 8, 7:13 PM EST to 7:32 PM EST
Where
Marquette County, 10.96 mi SW of Huron Mtn to 8.59 mi SW of Big Bay
Rating
EF1
Path length
7.8 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.780, -88.030

The tornado snapped or uprooted numerous large trees causing some backroads in rural western Marquette County to become impassable. The tornado was classified as an EF-1 with max winds estimated at 95 mph.

Hail, Marquette

When
June 8, 7:24 PM EST to 7:27 PM EST
Where
Marquette County, 1.11 mi E of Trowbridge Park
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
46.569, -87.407

Hail was reported at Tourist Park with circular motion noted in the thunderstorm clouds. Some downed tree branches were also observed at the Jacobetti Tech Center.

Hail, Marquette

When
June 8, 7:27 PM EST to 7:30 PM EST
Where
Marquette County, 1.24 mi E of Trowbridge Park
Measured
1.75 in hail
Reported by
Public
Coordinates
46.572, -87.404

Golf ball sized hail occurred at the River Park Sports Complex. Time of the report was estimated from the radar and nearby reports.

Thunderstorm Wind, Marquette

When
June 8, 7:27 PM EST to 7:30 PM EST
Where
Marquette County, 1.54 mi E of Trowbridge Park
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
46.571, -87.398

Strong winds and golf ball sized hail caused damage to siding at the corner of Hawley and Fitch streets. Time of the report was estimated from radar and nearby reports.

Hail, Marquette

When
June 8, 7:30 PM EST to 7:33 PM EST
Where
Marquette County, 0.36 mi E of Trowbridge Park
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -87.422

Hail reported over Trowbridge Park in Marquette.

Hail, Marquette

When
June 8, 7:30 PM EST to 7:34 PM EST
Where
Marquette County, 1.78 mi E of Sugar Loaf
Measured
1.75 in hail
Property damage
$500,000
Reported by
Public
Coordinates
46.584, -87.393

Golf ball sized hail busted out windows and damaged roofs in homes on the north side of Marquette. The hail also dented vehicles.

Hail, Marquette

When
June 8, 7:39 PM EST to 7:42 PM EST
Where
Marquette County, 1.5 mi E of Gordon
Measured
1.5 in hail
Reported by
Public
Coordinates
46.482, -87.219

Hail reported near the Ojibwa Casino east of Harvey.

Hail, Marquette

When
June 8, 8:01 PM EST to 8:04 PM EST
Where
Marquette County, 0.32 mi ESE of Sugar Loaf
Measured
1 in hail
Reported by
Public
Coordinates
46.578, -87.424

Quarter-sized hail was reported at a convenience store northwest of Marquette.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyThe tornado archive for Michigan, 2012Warnings in Michigan, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392236, 392241, 392243, 392238, 392239, 392237, 392240, 392242, 387543, 387559, 387548, 387556, 387557, 387558, 387560, 387561, 387562.